Alert archive / Texas / Tornado Warnings in 2010

Tornado Warning 3, NWS Midland/Odessa, TX

May 14, 2010Glasscock County, Howard County, Mitchell County, Texas

NWS Midland/Odessa, TX issued this tornado warning at May 14, 2010, 1:17 PM CDT for Glasscock County, Howard County, Mitchell County, Texas. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 14, 2010, 1:17 PM CDT (18:17 UTC)
Expired
May 14, 2010, 1:34 PM CDT
In force
17 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

Counties Glasscock County, TX, Howard County, TX, Mitchell County, TX

The radar

The Midland/Odessa radar (KMAF), 95 km from the middle of the area, began a volume at 18:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 14, 12:45 PM CDTTornado WatchSPC9 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 6.3 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2010-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1514 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2010-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 267 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1514 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
482 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
267 m²/s²
0-3 km storm-relative helicity
325 m²/s²
Significant tornado parameter
0.0
Supercell composite
8.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

180 
WFUS54 KMAF 141817
TORMAF
TXC173-227-335-141845-
/O.NEW.KMAF.TO.W.0003.100514T1817Z-100514T1845Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
117 PM CDT FRI MAY 14 2010

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHEASTERN HOWARD COUNTY IN WEST TEXAS...
  SOUTHWESTERN MITCHELL COUNTY IN WEST TEXAS...
  NORTHEASTERN GLASSCOCK COUNTY IN WEST TEXAS...

* UNTIL 145 PM CDT

* AT 114 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO OVER EXTREME
  EAST CENTRAL GLASSCOCK COUNTY...OR 12 MILES EAST OF GARDEN CITY...
  MOVING NORTHEAST AT 15 MPH.

* THE TORNADO WILL AFFECT THE FOLLOWING LOCATIONS...
  EASTERN GLASSCOCK COUNTY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO MAY FORM AT ANY TIME... TAKE COVER NOW. ABANDON MOBILE
HOMES AND VEHICLES FOR MORE SUBSTANTIAL SHELTER. AVOID WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CDT FRIDAY EVENING FOR
SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS.

&&

LAT...LON 3217 10100 3208 10106 3208 10126 3184 10127
      3187 10140 3217 10133
TIME...MOT...LOC 1818Z 208DEG 14KT 3190 10127

$$
1 follow-up statement
079 
WWUS54 KMAF 141834
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
134 PM CDT FRI MAY 14 2010

TXC173-227-335-141844-
/O.CAN.KMAF.TO.W.0003.000000T0000Z-100514T1845Z/
HOWARD TX-MITCHELL TX-GLASSCOCK TX-
134 PM CDT FRI MAY 14 2010

...THE TORNADO WARNING FOR NORTHEASTERN GLASSCOCK...SOUTHWESTERN
MITCHELL AND SOUTHEASTERN HOWARD COUNTIES IS CANCELLED...

AT 134 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM THAT PROMPTED THE TORNADO WARNING HAD EXITED THE WARNED
AREA. THEREFORE THE TORNADO WARNING IS CANCELLED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CDT FRIDAY EVENING FOR
SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS.

&&

LAT...LON 3217 10100 3208 10106 3208 10126 3184 10127
      3187 10140 3217 10133
TIME...MOT...LOC 1834Z 199DEG 21KT 3201 10123

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this tornado warning went out at May 14, 12:05 PM CDT, 1 hour 12 minutes earlier.

Area forecast discussion, May 14, 12:05 PM CDT, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1205 PM CDT FRI MAY 14 2010

.DISCUSSION...

SEE AVIATION DISCUSSION BELOW. ALSO...WILL DO A QUICK UPDATE AT
18Z TO FRESHEN UP THE GRIDS...AND REMOVE WATCH 169.

&&

.AVIATION...

12Z KMAF RAOB SHOWS A VERY MOIST AMS IN PLACE...AND THE PUMP IS
PRIMED. CONVECTION WILL LIKELY INITIATE OUT WEST...WHERE BETTER
INSTABILITY/DIFFERENTIAL HEATING LIES. IN THE EAST...LIFR CIGS AT
KHOB CONTINUE TO SLOWLY IMPROVE...WHILE CIGS ELSEWHERE RANGE FROM
MVFR-VFR. LATEST MODELS SUGGEST BEST CONVECTIVE CHANCES ALL
TERMINALS WILL BE THIS EVENING...W/WV IMAGERY SHOWING MULTIPLE
SHORTWAVES MOVING UP FROM THE SW. OTHERWISE...WINDS ARE PROGGED VEER
LATE IN THE FORECAST PD AND ERODE THE STRATUS DECK...BUT NOT
BEFORE A FEW HRS OF LIFR/VLIFR CIGS OVERNIGHT AT KMAF/KHOB.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

44
Hazardous weather outlook, May 14, 3:52 AM CDT, 9 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
352 AM CDT FRI MAY 14 2010

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-150900-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
352 AM CDT FRI MAY 14 2010 /252 AM MDT FRI MAY 14 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT
ACROSS ALL OF WEST TEXAS AND SOUTHEAST NEW MEXICO. LARGE
HAIL AND DAMAGING WINDS WILL BE THE MAIN CONCERNS. ISOLATED
TORNADOES ARE ALSO POSSIBLE EAST OF THE GUADALUPE AND DAVIS
MOUNTAINS. HEAVY RAINFALL AND LOCALIZED FLASH FLOODING WILL ALSO
BE POSSIBLE WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON SATURDAY ACROSS
WEST TEXAS AND SOUTHEAST NEW MEXICO ALONG AND EAST OF AN ARTESIA
NEW MEXICO TO SANDERSON TEXAS LINE. LARGE HAIL AND DAMAGING WINDS
WILL BE THE MAIN CONCERNS. HEAVY RAINFALL AND LOCALIZED FLASH
FLOODING WILL ALSO BE POSSIBLE WITH THESE STORMS.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON SUNDAY ACROSS
WEST TEXAS ALONG AND EAST OF A LAMESA TO MIDLAND TO BIG LAKE LINE.
LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN CONCERNS.

.SPOTTER INFORMATION STATEMENT...

LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM
SPOTTER GROUPS...AND OTHER INTERESTED PARTIES SHOULD MONITOR THIS
SITUATION AND BE PREPARED FOR ACTIVATION THIS AFTERNOON AND
EVENING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, May 14, 10:55 AM CDT, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1055 AM CDT FRI MAY 14 2010

NMZ028-033-141645-
CENTRAL LEA COUNTY-EDDY COUNTY PLAINS-
955 AM MDT FRI MAY 14 2010

...STRONG THUNDERSTORMS ACROSS NORTHEAST EDDY COUNTY AND WEST
CENTRAL LEA COUNTY THROUGH NOON MDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND FREQUENT LIGHTNING ARE
POSSIBLE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL NOON MDT FRIDAY
FOR SOUTHEAST NEW MEXICO AND WEST TEXAS.

&&
Special weather statement, May 14, 12:57 PM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1257 PM CDT FRI MAY 14 2010

TXZ062-141830-
MIDLAND-
1257 PM CDT FRI MAY 14 2010

...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS
AFFECTING MIDLAND COUNTY UNTIL 130 PM CDT...

...A TORNADO WATCH IS IN EFFECT...

A THUNDERSTORM WITH HAIL AND GUSTY WINDS WAS LOCATED 3 MILES
SOUTHWEST OF MIDLAND AT 1256 PM CDT...MOVING NORTH AT 30 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CDT FRIDAY EVENING
FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS.

&&

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 8:46 PM CDTSevere Thunderstorm WarningMAFPecos59 min
May 14, 12:52 PM CDTSevere Thunderstorm WarningMAFAndrews, Ector, Winkler68 min
May 14, 12:57 PM CDTSevere Thunderstorm WarningMAFGlasscock, Howard, Martin63 min
May 14, 1:04 PM CDTSevere Thunderstorm WarningMAFAndrews, Martin, Midland56 min
May 14, 1:07 PM CDTTornado WarningMAFAndrews, Ector, Winkler38 min
May 14, 1:11 PM CDTTornado WarningMAFAndrews, Ector34 min
May 14, 1:18 PM CDTFlash Flood WarningMAFMidland6 hr
May 14, 1:24 PM CDTTornado WarningMAFMartin, Midland36 min
May 14, 1:43 PM CDTSevere Thunderstorm WarningMAFAndrews, Ector62 min
May 14, 1:44 PM CDTTornado WarningMAFMidland31 min
May 14, 1:46 PM CDTTornado WarningMAFWinkler29 min
May 14, 1:55 PM CDTSevere Thunderstorm WarningMAFAndrews, Glasscock, Howard, Martin, Midland65 min
May 14, 2:13 PM CDTFlash Flood WarningMAFEctor, Midland3 hr
May 14, 2:20 PM CDTSevere Thunderstorm WarningMAFEctor, Ward, Winkler55 min
May 14, 2:30 PM CDTSevere Thunderstorm WarningMAFMitchell60 min
May 14, 2:40 PM CDTSevere Thunderstorm WarningMAFBorden, Dawson, Howard, Martin35 min
May 14, 2:40 PM CDTTornado WarningMAFAndrews, Ector, Martin, Midland35 min
May 14, 2:43 PM CDTTornado WarningMAFGlasscock, Howard, Martin, Midland32 min
May 14, 3:02 PM CDTTornado WarningMAFGlasscock, Howard28 min
May 14, 3:15 PM CDTSevere Thunderstorm WarningMAFAndrews, Ector, Winkler60 min
May 14, 3:21 PM CDTSevere Thunderstorm WarningMAFAndrews, Ector, Martin, Midland54 min
May 14, 3:30 PM CDTSevere Thunderstorm WarningMAFGlasscock, Howard, Martin, Mitchell60 min
May 14, 3:35 PM CDTFlash Flood WarningMAFHoward3 hr
May 14, 3:42 PM CDTSevere Thunderstorm WarningMAFMitchell63 min
May 14, 4:08 PM CDTSevere Thunderstorm WarningMAFAndrews, Crane, Ector, Martin, Midland, Upton52 min
May 14, 4:26 PM CDTSevere Thunderstorm WarningMAFHoward, Martin30 min
May 14, 4:56 PM CDTSevere Thunderstorm WarningMAFCrane, Ector, Midland, Pecos, Upton, Ward64 min
May 14, 5:07 PM CDTFlash Flood WarningMAFMartin3 hr
May 14, 5:16 PM CDTFlash Flood WatchMAFCrane, Ector, Glasscock, Howard, Martin, Midland and 5 more35 hr
May 14, 5:18 PM CDTTornado WarningMAFCrane, Pecos, Upton, Ward27 min
May 14, 5:34 PM CDTAreal Flood AdvisoryMAFCrane, Midland, Upton3 hr
May 14, 5:47 PM CDTSevere Thunderstorm WarningMAFGlasscock, Midland, Reagan, Upton58 min
May 14, 6:01 PM CDTSevere Thunderstorm WarningMAFCrane, Pecos, Upton59 min
May 14, 6:02 PM CDTAreal Flood AdvisoryMAFMitchell3 hr
May 14, 6:12 PM CDTTornado WarningMAFReagan33 min
May 14, 6:44 PM CDTTornado WarningMAFReagan31 min
May 14, 6:59 PM CDTSevere Thunderstorm WarningMAFCrane, Pecos, Reagan, Upton61 min

Nearby

Tornado Warnings in Texas, 2010Every tornado warning in 2010Tornadoes in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.